Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


marcie7mmarcie7 Posts: 10
edited 06/11/2012 - 8:48 AM in Sleep Problems
I have back problems from a back operation 10 years ago. During the course of the day I don't encounter too many problems because I have learned to take it easy. Unfortunately stress seems to cause me more problems than it used to and I often have trouble sleeping.
I asked my doctor for a sleep aid and he prescribed Ambien and it worked wonderfully. I slept all night and it gave me a (and this is hard to describe) sense of "feeling good". I know that's sounds like I was just getting high off of it but that's not it. When I would be "wounded-up tight" after a day of school (I teach special-ed high school students)it bascially relaxed me better than Ativan.
Here's my question: After 6 or 7 months my doctor would not refill. He said I couldn't be on Ambien that long. He didn't prescribe another sleep aid. I was only taking one Ambien a day so I wasn't abusing the meds. In addition to the Ambien I take 1 500 mg Naprosin. I told the doctor that this med. really helped me but he refused to fill it again. Does anyone have any thoughts? Should I look for another doctor? It's really a shame when you find something that does help and then it's taken away.


  • You might look for another doctor. My doctor and I discussed long-term use of Ambien, and he gave me the pros and cons and made it my choice.

    But it sounds to me like maybe your doctor was less educated in the specifics of this medication (I receive mine from my psychiatrist, and he knows every med he prescribes backward and forward).

  • My insurance would not pay for long term Ambien. I liked Ambien, and always slept well, but the insurance fought the long term use, and my doc stopped the med.
  • I've had the same issues with my doctor/insurance company. I've found that generic ambien (can't remember the actual drug name at the moment) is very affordable, so even without support from my insurance company I can get some releif. But I do try not to take it more than 2-3 times per week.
  • I'd say look for another doctor. It really is a shame when something is working well for you and a doctor just decides out of the blue to go ahead and take you off it.

    I was prescribed Ambien for a couple years. It's a great sleep drug for me, I get plenty of restful sleep and wake up ready to go for the day. The problem after time is that you will need to increase the dosage for it to remain effective. However, you haven't mentioned that as a problem. I'd think that the doctor would cross that bridge when you get there, but obviously not.

    I'm probably going to go back to that eventually now that I've let my tolerance fall back down. I had no problems stopping the drug either (other than returning to lack of sleep..). Good luck, I know how it can be without good quality sleep!
Sign In or Register to comment.